Georgia, 2004

Wildfire and Strong Wind in Georgia, March 7, 2004

March 7, 2004 · NWS FFC · 4 events in 3 counties and zones

3 strong wind, 1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 7, 5:30 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 7, 5:30 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST SUN MAR 7 2004

.SHORT TERM...CURRENT OBSERVATIONS AND SATELLITE IMAGERY INDICATING
FAST MOVING FRONTAL BOUNDARY ACROSS MIDDLE TN AND CENTRAL KY. WINDS
BEHIND FRONT GENERALLY 15 TO 25 MPH SUSTAINED WITH GUSTS TO 30 TO 40
MPH LOOKING AT OBSERVATIONS.  EXTRAPOLATION OF FRONT HAS IT INTO
NORTH GA AROUND 5 PM EST AND INTO ATL AREA NEAR 7 PM EST.  EXPECT
WINDS TO PICK UP WITH FRONT APPROACH AND THUS WILL STAY WITH LAKE
WIND ADVISORY ACROSS LARGE PORTION OF NORTH AND CENTRAL GA.  WIND
GUSTS TO 35 MPH...UP TO 45 MPH AT HIGHER ELEVATIONS...WILL BE
POSSIBLE WITH THE FRONTAL PASSAGE THIS EVENING AND INTO TONIGHT.
MONDAY AGAIN WILL SEE WINDY DAY AS STRONG NORTHWEST WINDS
CONTINUE...AGAIN MAY NEED TO CONTINUE LAKE WIND ADVISORY.

IN TERMS OF POPS...FRONT COMES THROUGH DRY OTHER THAN SCATTERED TO
BROKEN CLOUDS.  WILL STAY WITH DRY FORECAST TONIGHT ACROSS NORTHEAST
GA BASED ON DRY LOW LEVEL MOISTURE AND LACK OF PRECIP COVERAGE WITH
FRONT CURRENTLY. PRECIP EFFICIENCY VALUES SUPPORT LESS THAN 10
PERCENT POPS.  NEXT CHANCE OF RAIN NOT EXPECTED UNTIL TUESDAY AS
UPPER WAVE / COLD POOL DROPS INTO THE CAROLINAS BRINGING ISOLATED
CONVECTIVE SHOWERS ACROSS MAINLY NORTH GA.  SOME UNCERTAINTY IN HOW
COLD WE WILL GET ALOFT AND HOW WARM WE GET AT THE SURFACE...CREATING
STEEP LAPSE RATES SUPPORTING CONVECTIVE DEVELOPMENT.  FEW CLAPS OF
THUNDER NOT TOTALLY OUT OF THE QUESTION IN THESE SYNOPTIC CASES.
WILL HAVE MIDNIGHT SHIFT TAKE CLOSER LOOK AND SEE IF GFS CLOSES IN
ON NGM AND ETA OR VICE-VERSA.  WILL STICK CLOSER TO FWC GUIDANCE
TUESDAY.

.LONG TERM...
EASTERN TROUGH PREVAILS THROUGH MID WEEK BRINGING REINFORCING COLD
FRONTS ACROSS REGION.  UPPER FLOW BECOMES MORE ZONAL TOWARD LATER
HALF OF THE WEEK ENDING PERIOD OF COOLER TEMPERATURES.
OVERALL...POPS REMAIN LOW. WILL STAY WITH DRY FORECAST PER SYNOPTIC
FLOW AND GFS MOS AND ENSEMBLE GUIDANCE KEEPING POPS BELOW CLIMO
AFTER TUESDAY UNTIL NEXT SUNDAY. TEMPS BECOME MORE SEASONABLE
THROUGH THE LATER HALF OF THE WEEK AFTER A COLD START.

.FIRE WEATHER...
WILL HAVE TO MONITOR FIRE WEATHER CLOSELY MONDAY AS RH VALUES FALL
CLOSE TO THE CRITICAL 25 PERCENT LEVEL AND WITH WINDS EXPECTED TO BE
HIGH. WILL ISSUE FIRE WEATHER WATCH SHORTLY AS CONDITIONS SHOULD BE
NEAR RED FLAG WARNING CRITERIA WITH BOTH WINDS AND SURFACE RH VALUES.
&&

.AVIATION...
TRANSITION TO MORE WINTERLIKE...NW FLOW PATTERN CONTINUES. STRONG
SHORT WAVE MOVING SOUTHEAST THROUGH THE AREA NOW WILL BE THE FIRST
IN A SERIES OF SHORT WAVES/UPPER TROUGHS TO MOVE SE FROM CENTRAL
CANADA THIS WEEK. GA IS EXPECTED TO REMAIN ON THE DRY...SW SIDE OF
THESE TROUGHS AS THEY SLIDE SE THROUGH THE MID-ATLANTIC REGION.
THUS...OVERALL GOOD...VFR AVIATION CONDITIONS EXPECTED TO CONTINUE
FOR SEVERAL DAYS. SCT040-060 CLOUDS MOVING THROUGH THE AREA NOW IN
ADVANCE/ALONG SHORT WAVE WHICH WILL USHER IN THE FIRST GOOD SURGE OF
COLDER...DRIER AIR. EXPECT THESE CLOUDS TO DISSIPATE AFTER SUNSET.
THEN...ATMOSPHERE SHOULD REMAIN DRY ENOUGH FOR MOSTLY SKC THROUGH
00Z TUE.  ON THE OTHER HAND...GUSTY W-NW WINDS WILL CONTINUE
OVERNIGHT AND UNTIL LATE AFTERNOON MON AS UPPER TROUGH AMPLIFIES TO
THE NE AND GRADIENT TIGHTENS BETWEEN A LARGE 1040MB+ BASIN HIGH AND
LOW MOVING SE THROUGH MID-ATLANTIC. SUSTAINED SPEEDS OF 15KT WITH
GUSTS OF 25KTS CAN BE EXPECTED MUCH OF THE NIGHT AND INTO MON.
OTHERWISE...THERE SHOULD NOT BE ANY AVIATION ISSUES OF CONCERN FOR
THIS FORECAST PACKAGE.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     38 54 36 54 / 00 00 10 10
ATHENS      38 57 33 54 / 00 00 10 10
GAINESVILLE 38 54 35 51 / 00 00 10 20
ROME        37 56 34 54 / 00 00 10 10
COLUMBUS    42 59 37 64 / 00 00 10 10
MACON       41 59 35 62 / 00 00 10 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY THROUGH
TONIGHT ACROSS PARTS OF NORTH AND CENTRAL GA...FIRE WEATHER WATCH
&&

JCD/RAB
Hazardous weather outlook, Mar 7, 5:39 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
539 AM EST SUN MAR 7 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071638-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
539 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
A COLD FRONT WILL MOVE NORTH TO SOUTH THROUGH THE STATE TODAY. DUE
TO THE ASSOCIATED UPPER LEVEL SUPPORT...ASSOCIATED STRONG PRESSURE
GRADIENT...AND COLD AIR ADVECTION...SURFACE WINDS WILL INCREASE TO
15 TO 20 MPH WITH HIGHER GUSTS. THE WINDS WILL CONTINUE INTO
TUESDAY.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THUS SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME..

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 wildfire. Local standard time, as filed.

Strong Wind, Whitfield

When
March 7, 5:38 PM EST to 5:51 PM EST
Where
Whitfield forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

A spotter and cooperative observer for the National Weather Service in Whitfield county reported that strong non-convective winds had blown down a number of trees and several power lines around the county. The observer measured a wind gust of 38 mph at 538 pm EST and a gust of 41 mph at 551 pm EST. The Forsyth county Emergency Management Director reported that strong winds had blown down several trees on power lines around the county. The Muscogee county 911 center reported that a brief period of strong winds blew down a number of trees and power lines around the county, as well as a large billboard on Interstate 85 at River Road. The Forsyth county Emergency Management Director reported that strong winds had blown down several trees on power lines around the county.

Strong Wind, Forsyth

When
March 7, 7:45 PM EST to 8:30 PM EST
Where
Forsyth forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth county Emergency Management Director reported that strong winds had blown down several trees on power lines around the county.

Wildfire, Forsyth

When
March 7, 7:45 PM EST to 9:45 PM EST
Where
Forsyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth county Emergency Management Director reported that two significant wildfires had occurred in the county within a 2-hour period. The first, which started out as a controlled burn in a 25 by 25 foot pit, was quickly rendered out of control by sustained winds of 15 to 25 mph with gusts of 35 to 40 mph combined with inordinately dry conditions. The fire occurred near the intersection of Doctor Bramblet and Millford Roads. The incident required the attention of both the county Fire Department and the Georgia Forestry Commission. No structures were damaged and there were no injuries or fatalities during the incident. The exact extent of the damage was unknown as only pasture and forest land was affected. The second wildfire was a forest fire fueled by strong sustained winds of 15 to 25 mph with gusts of 35 to 50 mph combined with inordinately dry conditions. The fire occurred near the intersection of Pilgrim Mill and Beaver Ruin Roads. The forest area was burning at the rate of up to 1/2 acre per 15 minutes. Three engine companies and the Georgia Forestry Commission responded to the incident. The initial cause of the fire was unknown. No structures were damaged and no fatalities or injuries were reported. The extent of damage to the forest land was unknown.

Strong Wind, Muscogee

When
March 7, 10:14 PM EST to 10:15 PM EST
Where
Muscogee forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

The Muscogee county 911 center reported that a brief period of strong winds blew down a number of trees and power lines around the county, as well as a large billboard on Interstate 85 at River Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388237, 5388238, 5388339, 5388236.